Gary S. Moak, M.D.
John is an 84 year-old man with high blood pressure and elevated cholesterol who underwent coronary artery bypass surgery. The surgery was completely successful and without complication. However, four days later, John remained severely confused. He developed pneumonia and mild kidney failure. Although these problems responded well to medical treatment, John’s mental state did not improve as rapidly. He fluctuated between periods of lethargy and agitation. When agitated, he was prone to paranoid fears that people were trying to kill him. He yelled for help, pulled out his intravenous lines, and tried to get out of bed on his own. Because of this, he was restrained to prevent him from getting hurt. At times John was coherent, but at other times he appeared totally disoriented and did not recognize family members. John’s family was bewildered and scared. Prior to the surgery, had been “fine” mentally. He had exhibited mild forgetfulness over the previous year, but this seemed normal for someone his age. What happened to John? The answer is that John was delirious.
Delirium is a condition of altered mental status. It is a common complication of serious illness or surgery that affects fifteen percent to sixty percent of hospitalized patients, and up to eighty percent of elderly patients in the intensive care unit. Despite the frequency with which delirium occurs, few people are warned about it or told what to expect. Delirium extends the length of hospitalization and adds to the cost of medical care. It increases the risk of death and leads to accelerated cognitive decline and premature long term care placement for many older patients.
What exactly is delirium? Delirium is a profound derangement of brain physiology that causes a severe disturbance of mental state. It is caused by physical problems associated with medical and surgical illness. Thus, while its symptoms are mental, it is not due to psychological issues.
Delirium has many symptoms and, because of this, is easily mistaken for other psychiatric conditions. The foremost manifestation of delirium is alteration of consciousness, characterized by reduced awareness of the environment with impaired ability to focus, shift, or sustain attention. Delirious patients may seem dazed and unaware of their surroundings or be excessively vigilant, reacting with fear to mundane background events that people ordinarily ignore. They may hallucinate or experience frightening delusions. Cognitive impairment is common and often includes disorientation and short-term memory impairment. Mood swings may occur and periods of sadness, crying, or talking about death may lead to incorrect diagnosis of and treatment for depression. Sleep often is erratic. Patients may be lethargic or agitated. Agitated patients often try to pull out tubes needed for intravenous fluids, nutrition, or breathing. Paranoid fear may result in violent behavior. Fluctuation of mental state is the rule, so patients may have periods of calm during which they may seem lucid.
Delirium is the accepted medical diagnostic term for this condition and the most accurate term to use. Other terms still used in medical practice include acute encephalopathy, altered mental status, and acute confusional state. When delirium occurs in someone who already has dementia, this sometimes is referred to as beclouded dementia.
The onset of delirium typically is rapid. It was obvious in John’s case. Symptoms appeared abruptly and the agitation and paranoia made it hard to miss. Sometimes, delirium begins more gradually and the symptoms are subtle. Patients can be quietly confused but seem normal as long as there is no agitation or lethargy. Delirium in patients fitting this description often goes unrecognized, until family members realize that they are not normal.
Delirium may resolve as quickly as it begins once the underlying causes are corrected. In some cases, however, the manifestations can linger for weeks to months, or become chronic, leaving the patient at lower level of mental functioning. Very severe dementia is sometimes associated with agitation, sleep disturbance, and hallucinations that makes these patients appear to be delirious.
By definition, delirium always is caused by a physiologic disturbance that affects brain function. Some of the more common causes of delirium include medication toxicity, infection, dehydration, electrolyte imbalances, stroke, bleeding in or around the brain, head injury, metabolic disturbances, and inadequate oxygenation. Older people, particularly those with preexisting dementia, have diminished brain reserve capacity, and are thus more vulnerable to become delirious. Sometimes it is not possible to diagnose a specific cause. If a cause cannot be identified, one is nevertheless presumed to exist. Once the presence of delirium is recognized, a rigorous search for the cause or causes should ensue and attempts should be made to correct all possibly contributing problems. In John’s case, treatment of pneumonia, correction of kidney failure, replacing narcotic pain medications with Tylenol, and stopping a previously prescribed bladder medication helped somewhat. Once his doctors recognized that he had also developed congestive heart failure, and they corrected this, he improved more rapidly.
Often delirium is not the result of a single cause. In many cases, delirium results from two or more problems interacting in various ways. Physicians not trained in geriatrics may fail to suspect delirium, especially when none of the contributing causes is severe enough alone to warrant serious concern. And many physicians still have not been educated about medications that are prone to cause delirium in elderly patients.
Once delirium is diagnosed, identification and correction of the underlying causes is the main focus of treatment. During this time, patients should receive support from the hospital team and family members. Explanations about what is happening and reassurance that it is temporary may ease anxiety. Calm, gentle reminders about where they are and what has happened are often helpful. Lighting should be adjusted at night to reduce fear. Ambient noise and commotion should be reduced. The television should be kept off if the delirious person finds it confusing or frightening. Patients who are impulsive and prone to get out of bed on their own, may need to have someone sit with them continuously to ensure that they do not fall or wander off. When patients are very agitated, and pull out intravenous lines, feeding tubes, urinary catheters, or breathing tubes, or become violent, restraints may be needed.
During periods of severe agitation, especially when patients are frightened by hallucinations or delusions, it may be helpful to treat these symptoms with psychiatric medication. Prescription of psychiatric medications for delirium requires specialized expertise and great caution. Injudicious use of psychiatric medication may worsen the problem. Sedatives and sleeping pills actually can cause delirium or make it worse. This also is true of narcotic pain medicines, and a wide variety of medications used by other specialists for various physical problems. Antidepressant medication can be another problem. As I mentioned earlier, delirious patients commonly exhibit depressive symptoms. Almost always, such patients should not receive antidepressant medications, which do not treat delirium and may make it worse.
The accepted standard of care for agitated and psychotic symptoms of delirium, and usually the correct treatment is the antipsychotic medications. John was given Haldol, 0.25 mg three times a day, for three days. His wife and daughter were able to take turns sitting with him. He improved enough that his doctors were able to stop the Haldol, and further medication for agitation was not needed. If you would like to learn more about the use of antipsychotic medication in the treatment of delirium, please visit the resource library and download the article Use of Antipsychotic Medications for Delirium.
Moak Center for Healthy Aging
Updated March 2009